Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: After Ablation...
|Jennym0131 - Thu Jul 24, 2003 7:28 pm|
I had ablation on Tuesday to cure SVT. The dr could not find any abnormal paths, but found that I had a huge increase in heart rate when exposed to adrenaline. He ablated areas in my sinus node (natural pacemaker area). Now, 2 days later I have slow heart rate (38-40 bpm) resting. Feeling sore in my chest, tired, dizzy, etc. Wore a Holter monitor for 24 hours after leaving hospital, and waiting to hear back from dr. What are the chances that I'll have to get a pacemaker? Will my heart heal or should I see improvements by now?
Very anxiously awaiting a response,
|Jennym0131 - Fri Jul 25, 2003 3:50 pm|
I am a 24 year old female. Never had any previous heart problems. Was taking Cardizem before procedure to control rapid heart rythmns. I do not want to resort to medication for the rest of my life. Spoke with my doctor today and he said that we should give it a week, (Tuesday is a week), and then go with a pacemaker. He said that a week should be enough time for the heart to heal if it is going to.
What do you think?
|Dr. Yasser Mokhtar - Mon Jul 28, 2003 8:44 am|
Thank you very much for using our website.
i am sure your doctor (your cardiologist/electrophysiologist) told you all about the natural pacemakers of the heart and which one takes over in what sequence if something happens to the sinus node.
Looks like the svt that you were having was so severe to the extent that you were taking medications and then had an ep study with ablation. Normally, when the heart is exposed to adrenaline, the heart rate increases. i am not sure what you meant by "huge" increase in the heart rate? Could this means that your heart is more sensitive to adrenaline than normal? Could be. So, what is the reason of you being more sensitive to adrenaline than normal? There are few causes which can do that including hyperthyroidism (over activity fo the thyroid gland), drinking too much caffeinated beverages, lack of sleep, stress. All of these should have been ruled out, but i am sure since you have had this problem for a while that this was dealt with as a cause for your fast heart rate to begin with.
i am not an electrophysiologist and i can not comment on the presence or absence of abnormal pathways during an ep study and the pitfalls of finding them. Normally in the a/v node (the one between the atrium and the ventricle) there are 2 pathways and this gives the opportunity to the initiation of svt in the right circumstances and if there are no other additional abnormal pathways, i am not sure of the protocol but i think that they usually ablate the a/v node (which normally contains the 2 pathways) so that it does not generate this arrhythmia, but remember i am not an electrophysiologist.
Now, coming to your question about the pacemaker. Normally the heart beats at a rate of 60-90 beats per minute. So your heart rate of 38-40 is low and your body needs more and that's why you are having the symptoms of dizziness and being tired.
During exercise the heart should be able to increase its rate to cope with the increase in the body's metabolic demands. If the heart is not able to do that, this is called chronotropic insufficiency and then a pacemaker should be inserted to help the body beat at a faster rate. How would you know if your heart is not beating at the rate it should during exercise. There are symptoms of dizziness, easy fatiguability, shortness of breath, may be loss of consciousness sometimes.
There is an exercise protocol where the patient is put on a treadmill and exercised and the heart rate response is watched and this is the way, chronoctropic insufficiency is diagnosed, a holter monitor is another tool because it watches the heart rate all over the 24 hours and while a patient is wearing it he/she should do all of the regular activities of the day so that the heart rate response could be watched during various activities.
About pacemakers, it is usually a more or less an invasive procedure but not a major one and in good hands the rate of complications is very low.
Once more, thank you very much for using our website https://doctorslounge.com and i hope that this information helped. Good luck and please keep me posted.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.